Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 28, 2003
Question from Lakeland, Florida, USA:
This is the second time I have been started on insulin, and I've had the same reaction both times after being on it for a few months. I gain weight, and my stomach swells up and gets hard. I feel like I can't breathe. I can't even bend over because my stomach is so swollen. After I stopped the insulin the first time, my stomach went down and I lost weight. I called my doctor and I'm seeing him this week, but I'd like a second opinion.
When you have poorly controlled blood sugars and you initiate insulin, the usual course is for you to gain weight. That will be true every time you use it, especially if your sugars are very high. Have you been instructed on good nutrition and physical activity to minimize any weight gain? This will help.
Try injecting in another site besides the abdomen to make sure this is not a local reaction to the injection of the insulin. I would anticipate that the weight gain you experienced with insulin would go away if the high sugars came back. Another possibility would be a more gradual increase in your insulin dose to minimize any rapid changes.